Tornadoes · United States · Iowa · 2015

EF0 tornado, Van Meter to Ortonville, Iowa, May 17, 2015

From Van Meter to Ortonville, this EF0 tornado ran 0.3 miles across Dallas County on May 17, 2015, touching down at 3:00 AM CDT and reaching 40 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
May 17, 2015
Touchdown
3:00 AM CDT (08:00 UTC)
Lifted
3:01 AM CDT (08:01 UTC)
On the ground
1 minutes
Path length
0.3 miles (0.5 km)
Path width
40 yards (37 m)
Deaths
0
Injuries
0
County
Dallas County
Touchdown point
41.572, -93.988
Lift-off point
41.576, -93.985
Record number
1505170200-01

The damage survey

34 damage points were recorded along this path by NWS DMX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 95 mph.

  • Horse trailer thrown from the ENE of the tree, into the tree, causing it to fail. Other damage in the area would suggest EF-0 intensity.
  • Car flipped. Caused by horse trailer hitting the car.
  • Debris from outbuilding overhang that failed on the east side of the structure. Debris went NW, then W, and W/SW. Pont placed at the outbuilding.
  • Stand of trees damaged. A number of trunks snapped. Trees facing various directions (NW and SW primarily)

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A strong upper level low pressure system lifted northeast out of the southwest U.S. during the early morning hours of the 17th. The surface low was over South Dakota as a line of thunderstorms developed ahead of an advancing dry line that was south of the low. The atmosphere was moderately unstable with about 2000 J/kg as the storms developed in the evening. CAPE in the -10 to -30 C layer of the atmosphere was only about 400 J/kg with a freezing level around 13,000 feet. The lifted index was in the -4 to -5 C range as the storms approached with 40 to 45 kts of shear available. The LCL was quite low, around 750 meters. CAPE in the zero to 3 km layer was 50 to 100 J/kg. Precipitable water values were quite high, in the 1.25 to 1.5 inch range. For the most part, the thunderstorms were not severe and produced mainly heavy rainfall. Several reports of 2 to 3 inches of rainfall were received from southwest into north central Iowa. As the line advanced eastward, a small mesoscale vorticity maximum was observed riding north along the line. The thunderstorms became enhanced as it moved north with a line of damage extending from Clarke County north to Webster County. Eighty two cars of a railroad train were derailed by the winds, with two of them blown off into the nearby field. Numerous very large trees were downed and some farm buildings lost roofs. Reports of trees and power lines being blown down continued north as the vorticity maximum lifted north.

This brief tornado only damaged trees near the North Raccoon River.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the tornado touched down at May 16, 11:58 PM CDT, 3 hours 2 minutes earlier.

Area forecast discussion, May 16, 11:58 PM CDT, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1158 PM CDT SAT MAY 16 2015

...UPDATED AVIATION DISCUSSION...

.SHORT TERM /TONIGHT/...
ISSUED AT 324 PM CDT SAT MAY 16 2015

CONVECTIVE TRENDS WILL REMAIN THE PRIMARY CONCERN INTO THE NIGHT.
THE CURRENT SITUATION HAS ISOLATED WEAK ELEVATED CONVECTION DRIFTING
ACROSS ERN IA WHICH HAS BECOME MORE SURFACE BASED WITH TIME AS
MLCAPES AND CINHS TRENDED MORE FAVORABLE.  EFFECTIVE SHEAR AND
CONVERGENCE ARE FAIRLY WEAK HOWEVER SO EXPECT PERSISTENCE OR EVEN A
SLIGHT DOWNWARD TREND INTO THE EARLY EVENING HOURS.

ATTENTION WILL THEN TURN UPSTREAM AND BECOMES MORE PROBLEMATIC.
UNCAPPED 1500-2000 J/KG MLCAPES ARE IN PLACE AHEAD OF KS CONVECTION
WITH INCREASED EFFECTIVE SHEAR FARTHER WEST LEADING TO THE POTENTIAL
OF MORE ORGANIZATION. TRENDS ARE LEANING TOWARD THE POTENTIAL FOR
MORE ROBUST SURFACE BASED POTENTIAL JUST WEST OF THE MO RIVER.  MOST
CONVECTION ALLOWING MODELS EXPAND AND DEVELOP THIS INTO WRN IA
DURING THE EVENING WITH THE MEAN WIND.  NAM ELEVATED CAPE LOOKS
BELOW 1000 J/KG INTO THE NIGHT...SO WHILE INSTABILITY WILL NOT BE
EXTREME BOTH SHALLOW AND DEEP SHEAR INCREASE WITH LOW LEVEL JET
INCREASING TO 50KTS OR SO. MAIN THREATS WOULD BE HAIL AND WIND BUT
CANNOT RULE OUT A QLCS TORNADO EITHER AS 0-1KM SHEAR INCREASES INTO
THE NIGHT. SHEAR WILL CERTAINLY BE THERE...BUT QUESTION WILL BE HOW
ROBUST THE MCS IS BY THE TIME IT REACHES IA. WHATEVER REACHES US
SHOULD PERSIST INTO THE NIGHT IN SOME FORM HOWEVER WITH PERSISTENT
STRONG LOW LEVEL MOISTURE TRANSPORT.

.LONG TERM /SUNDAY THROUGH SATURDAY/...
ISSUED AT 324 PM CDT SAT MAY 16 2015

MAIN FORECAST CONCERN WILL BE WITH PRECIPITATION CHANCES FOR
BEGINNING OF PERIOD. EXPECT LINGERING PRECIPITATION FROM OVERNIGHT
TO BE ONGOING IN THE NORTH AND EAST...THOUGH EXPECT PRECIPITATION
TO BECOME MORE SCATTERED THROUGH THE MORNING HOURS. UPPER LEVEL
LOW WILL CONTINUE TO LIFT NORTHEAST FROM NEBRASKA THROUGH THE DAY
SUNDAY...REACHING NORTHERN MINNESOTA BY LATE IN THE DAY. CONCERN
WILL BECOME PLACEMENT OF BOUNDARY ACROSS CENTRAL IOWA...MODELS ARE
IN GOOD AGREEMENT WITH TIMING AND PLACEMENT OF SYSTEM...WITH
BOUNDARY PUSHING EAST QUICKLY AFTER 18Z. NEAR BOUNDARY COULD SEE
POTENTIAL FOR SEVERE THUNDERSTORMS WITH MODELS INDICATING CAPE
VALUES OF NEAR/OVER 2000 J/KG...INCREASING TO THE EAST. SHEAR
VALUES WILL SUFFICIENT TO SUPPORT THUNDERSTORMS WHICH DEVELOP
WITH BULK SHEAR OF NEAR 40KTS. THIS COULD LEAD TO A WINDOW OF
SEVERE POTENTIAL IN THE AFTERNOON EAST OF INTERSTATE 35...BEFORE
QUICKLY PUSHING EASTWARD OUT OF CWA. HOWEVER...STILL SOME
UNCERTAINTY IF THESE PARAMETERS WILL BE ABLE TO BE REALIZED WITH
LINGERING PRECIPITATION AND CLOUDS FROM OVERNIGHT
CONVECTION...WITH CONDITIONS BEING MORE FAVORABLE TO THE EAST OF
THE CWA. WINDS WILL BE STRONG AND GUSTY TOMORROW WITH GOOD
SOUTHERLY FLOW AND MIXING. TOP OF MIXED LAYER WINDS IN THE NORTH
ARE NEAR 40KTS...AND MAY BE NEAR ADVISORY CRITERIA AT TIMES IN
THE NORTH. HOWEVER...AGAIN WITH EXPECTED LINGERING
PRECIPITATION/CLOUDS IN THE NORTH MAY HELP LIMIT MIXING.

BEHIND BOUNDARY ANOTHER ROUND OF COOLER AIR WILL PUSH IN AS LOW
MOVES EAST. NAM IS MOST AGGRESSIVE WITH THE COOLING...AND FEEL IT
IS TOO AGGRESSIVE GIVEN TIME OF YEAR...AND HAVE KEPT TEMPERATURES
NEAR GOING...TRENDING TOWARDS GFS. COLDEST NIGHT WILL BE MONDAY
NIGHT...WITH DRY AIR AND HIGH PRESSURE WORKING SOUTH MAY BE TOO
WARM ON LOWS...WHICH COULD DROP READINGS TO NEAR FREEZING IN THE
NORTH. HOWEVER...WINDS WILL REMAIN UP WHICH SHOULD HELP LIMIT
COOLING SOMEWHAT. NEXT CHANCES FOR PRECIPITATION WILL COME
TUESDAY AS SYSTEM LIFTS NORTH FROM FOUR CORNERS REGION.
HOWEVER...WITH HIGH PRESSURE IN PLACE ACROSS THE NORTHERN PLAINS
HAVE KEPT PRECIPITATION CHANCES TO THE SOUTH AND MAY BE TOO
AGGRESSIVE. ANOTHER ROUND OF PRECIPITATION CHANCES COMES FOR THE
WEEKEND AS LOW PRESSURE SYSTEM COMES ONSHORE IN SOUTHERN
CALIFORNIA AND PUSHES HIGH EAST FOR VERY END OF PERIOD. ATTM
MODELS ARE IN GOOD AGREEMENT WITH THE TIMING AND PLACEMENT OF THIS
SYSTEM..THOUGH GFS IS A BIT MORE AGGRESSIVE AND HAVE JUST KEPT
CHANCES POPS ATTM.

&&

.AVIATION...17/06Z
ISSUED AT 1153 PM CDT SAT MAY 16 2015

OUT AHEAD OF THE SHOWERS AND STORMS CONDITIONS SHOULD REMAIN VFR.
MOST AREAS WITHIN THE SHOWERS AND STORMS WILL SEE AT LEAST PERIODS
OF MVFR OR BORDERLINE VFR CIGS. WITH SLOW PROGRESSION OF SHOWERS
EASTWARD AND WEAKENING...HAVE HANDLED PRECIP AT MCW...ALO..AND OTM
WITH VCSH. SUNDAY WILL BE HIGHLIGHTED BY RAPIDLY INCREASING WINDS
WITH SUSTAINED TO AROUND 20KTS AND GUSTS TOWARDS 30KTS OR MORE.
WAS NOT CONFIDENT ENOUGH TO PUT PREVAILING 30KT PLUS GUSTS.
STORMS...ESPECIALLY IN THE EAST...MAY FIRE UP LATER IN THE
AFTERNOON SUNDAY TOO...BUT HAVE KEPT THOSE OUT OF TAFS FOR THE
TIME BEING.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...SMALL
LONG TERM...AWB
AVIATION...CURTIS
Hazardous weather outlook, May 16, 4:05 PM CDT, 10 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
405 PM CDT SAT MAY 16 2015

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-172115-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
405 PM CDT SAT MAY 16 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON...WITH STORMS
MOVING EAST ACROSS THE AREA TONIGHT. SOME STORMS MAY BE SEVERE IN
THE WEST WITH HIGH WINDS AND HAIL THE MAIN THREAT. AN ISOLATED
TORNADO IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE FOR THUNDERSTORMS SUNDAY MORNING AND AGAIN THE
AFTERNOON. SOME STORMS MAY BE SEVERE WITH HIGH WINDS AND HAIL THE
MAIN THREAT...AN ISOLATED TORNADO WILL ALSO BE POSSIBLE. THE BEST
CHANCES FOR SEVERE WEATHER WILL BE IN THE AFTERNOON AND EAST OF
INTERSTATE 35.

SCATTERED THUNDERSTORMS ARE EXPECTED TUESDAY NIGHT INTO WEDNESDAY
NIGHT...AND AGAIN FRIDAY. THE LIKELIHOOD OF SEVERE WEATHER IS
LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE TODAY INTO TONIGHT...MAINLY
WEST OF U.S. HIGHWAY 169

AWB

In the hours before

Special weather statement, May 16, 9:07 PM CDT, 5 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
907 PM CDT SAT MAY 16 2015

IAZ058-071-081-082-092-093-170415-
GUTHRIE-ADAIR-ADAMS-UNION-TAYLOR-RINGGOLD-
INCLUDING THE CITIES OF...GUTHRIE CENTER...PANORA...BAYARD...
CASEY...GREENFIELD...STUART...ADAIR...FONTANELLE...CORNING...
CRESTON...BEDFORD...LENOX...NEW MARKET...MOUNT AYR
907 PM CDT SAT MAY 16 2015

...HEAVY RAINFALL WITH PONDING/STANDING WATER POSSIBLE...

A SLOW EASTWARD PROGRESSING LINE OF STORMS WILL CONTINUE THROUGH
THE EVENING. STORMS WITHIN THE LINE ARE MOVING NORTHWARD AND AREAS
MAY SEE MULTIPLE STORMS PASS OVER. THE STORMS MAY CONTAIN HEAVY
RAINFALL AND LOCAL TOTALS MAY REACH OR EXCEED ONE AND A HALF
INCHES. AS A RESULT...ROADSIDE DITCHES AND LOW LYING AREAS MAY
EXPERIENCE PONDING WATER...AND ROADS MAY BECOME COVERED BY
STANDING WATER...ESPECIALLY IN URBAN AREAS.

CURTIS

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Omaha, NE (KOAX), 00:00Z

8.0 hours before the tornado, 201 km from the path. May 17, 2015.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2015-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -102565, lifted condensation level 1511 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Omaha, NE at 00:00Z on 2015-05-17The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 37 square meters per square second, 0 to 6 km bulk shear 39 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-102565 J/kg
Surface CAPE
80 J/kg
Mixed-layer LCL
1511 m above ground
0-6 km bulk shear
39 kt
0-1 km bulk shear
12 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
6.2 K/km

Open this sounding in Storm Lab

The surface observations

Des Moines (DSM), 28 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

This ground now

The live radar over the trackEvery 2015 tornado in IowaEvery tornado in Iowa since 1950Warnings in force in Iowa nowThe forecast where you are

The other tornadoes of May 17, 2015

11 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 171:38 AM CDTEF1Lawrence, MO4.5100$100,000
May 172:07 AM CDTEF0Polk, MO1.7200
May 172:10 AM CDTEF0Polk, MO10.6100$15,000
May 172:11 AM CDTEF0Polk, MO2.1100$20,000
May 172:20 AM CDTEF0Madison, IA7.1130$25,000
May 172:27 AM CDTEF0Madison, IA1.750
May 172:38 AM CDTEF0Dallas, MO0.140$5,000
May 172:40 AM CDTEF1Madison, IA1.5100
May 172:40 AM CDTEF1Madison, IA1.5110$50,000
May 173:30 AM CDTEF1Tangipahoa Parish, LA1.6502$100,000
May 173:31 PM CDTEF0Shawano, WI4.875

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.